Alert archive / California / Flash Flood Warnings in 2017

Flash Flood Warning 119, NWS Las Vegas, NV

September 9, 2017San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 9, 2017, 9:50 AM PDT for San Bernardino County, California. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 9, 2017, 9:50 AM PDT (16:50 UTC)
Expired
Sep 9, 2017, 1:45 PM PDT
In force
4 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Santa Ana Mts radar (KSOX), 131 km from the middle of the area, began a volume at 16:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

San Diego, CA (KNKX), launched 12:00Z, 4.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 12:00Z on 2017-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 12:00Z on 2017-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
992 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

875 
WGUS55 KVEF 091650
FFWVEF
CAC071-092045-
/O.NEW.KVEF.FF.W.0119.170909T1650Z-170909T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Las Vegas NV
950 AM PDT SAT SEP 9 2017

The National Weather Service in Las Vegas has issued a

* Flash Flood Warning for...
  South central San Bernardino County in southern California...

* Until 145 PM PDT

* At 948 AM PDT, Doppler radar indicated thunderstorms producing 
  heavy rain beginning to move across the warned area. Flash 
  flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  Twentynine Palms, Yucca Valley, Twentynine Palms Base, Twentynine
  Palms Airport, Joshua Tree Lake Campground, Joshua Tree, Morongo 
  Valley and Johnson Valley. Roads include State Route 62 and Amboy 
  Road

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3410 11660 3414 11647 3421 11644 3426 11644
      3432 11648 3436 11641 3444 11640 3446 11563
      3403 11566 3403 11600 3407 11600 3408 11604
      3412 11605 3412 11626 3408 11627 3408 11644
      3403 11648 3403 11661

$$

Steele
2 follow-up statements
788 
WGUS75 KVEF 091818
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
1118 AM PDT SAT SEP 9 2017

CAC071-092045-
/O.CON.KVEF.FF.W.0119.000000T0000Z-170909T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
1118 AM PDT SAT SEP 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 1116 AM PDT, Thunderstorms had generally weakened and moved out 
of the warned area. Runoff will still continue, and additional 
showers will worsen any existing flooding with already wet soils.

Some locations that will experience flooding include...
Twentynine Palms, Twentynine Palms Base, Twentynine Palms Airport 
and Joshua Tree Lake Campground. Roads impacted include State Route 
62 and Amboy Road.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3412 11625 3444 11624 3446 11563 3403 11566
      3403 11600 3407 11600 3408 11604 3412 11605

$$

Steele
216 
WGUS75 KVEF 092001
FFSVEF

Flash Flood Statement
National Weather Service Las Vegas NV
101 PM PDT SAT SEP 9 2017

CAC071-092045-
/O.CON.KVEF.FF.W.0119.000000T0000Z-170909T2045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
San Bernardino CA-
101 PM PDT SAT SEP 9 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM PDT FOR
SOUTH CENTRAL SAN BERNARDINO COUNTY...

At 1259 PM PDT, Doppler radar indicated thunderstorms additional 
thunderstorms developing and moving into the area. Another round of 
flash flooding is expected to begin within the next hour.

Some locations that will experience flooding include...
State Route 62, Twentynine Palms, and Joshua Tree. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Remain alert for flooding even in locations not receiving rain.
Arroyos, streams, and rivers can become raging killer currents in a
matter of minutes, even from distant rainfall.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3412 11625 3444 11624 3446 11563 3403 11566
      3403 11600 3407 11600 3408 11604 3412 11605

$$

Steele

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 9, 9:27 AM PDT, 23 minutes earlier.

Area forecast discussion, Sep 9, 9:27 AM PDT, 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
927 AM PDT Sat Sep 9 2017

.SYNOPSIS...A plume of monsoon moisture remains firmly entrenched
across the region. This will lead to another day of showers and
thunderstorms, especially in areas to the south of Las Vegas.
Moisture will remain in place through early next week, with activity
gradually decreasing each day. Moisture is likely to be pushed
out of the region later this week as a transition to a drier,
fall-like pattern begins.
&&

.UPDATE...Updated to lower high temperatures and bumped up
dewpoints the rest of today due to cloud cover and ongoing showers
and thunderstorms across the region.

As for precipitation. Weakening area of showers moving north in
southern Nevada and northwest Arizona is associated with an entrance
region of a h25 jet streak which is progged to continue lifting
north through east central Nevada and western Utah today. Meanwhile,
new thunderstorm activity is building in far SE CA and SW AZ. This
area is associated with a lobe of vorticity pivoting northward from
the upper low along the central California Coast. Based on clearing
seen on visible satellite and lift with vorticity lobe my area of
higher threat for flash flooding today is eastern San Bernardino and
southern Mohave Counties. Threat lessens moving north but will keep
Flash Flood Watch posted. &&

.AVIATION...For McCarran...Winds will remain out of a
northeast-east direction with speeds mostly 10 knots or less outside
of shower and storm activity. Scattered showers possible today with
with isolated storms possible around the valley Sunday afternoon.
BKN mid level clouds will be lingering for much of the day.

For the rest of southern Nevada, northwest Arizona and southeast
California...Showers and isolated thunderstorms will continue to
develop across southern Mohave and eastern San Bernardino counties
drifting northward into Clark, Inyo, Lincoln, and Nye counties
through the day. Activity increases in coverage going into this
afternoon with highest coverage expected across Mohave and San
Bernardino counties similar to yesterday. Winds will be forced by
nearby convection but should otherwise follow diurnal trends. Gusty,
erratic winds will be possible with any storms that move over the
terminal in addition to heavy downpours, lowering CIGS, and
lightning.
&&

.PREV DISCUSSION...322 AM PDT Sat Sep 9 2017
.SHORT TERM...Through Sunday.

Another night of active convection, particularly across San
Bernardino and Mohave Counties. These counties are expected to
continue to be the focus for today, with worked over atmosphere in
place north of Las Vegas.

At the moment, low-grade monsoon moisture is in place over Inyo
and Esmeralda counties, with moderate to isolated high-grade
moisture in place to the east. As of 10z, a small area of 2 inch
precipitable water was noted near Parker Dam and associated with a
complex of high rain rate storms that were moving into southern
Mohave County. This complex is likely to clear out of southeast
Mohave County around sunrise, leaving clearer skies in its wake.
These clearer skies should set the stage for developing
instability and chances for late morning and afternoon
thunderstorms across San Bernardino County as well as central and
southern Mohave County. The Flash Flood Watch was expanded to
include western San Bernardino County including the Barstow area,
which is likely to sit near the western fringe of the moisture
boundary once again. Meanwhile, the watch was cancelled for
Lincoln County where high-res guidance keeps things relatively
quiet with the worked over air. I was really on the fence as to
whether or not to cancel the watch for much of Clark and northern
Mohave counties where, like Lincoln County, the atmosphere appears
to be pretty well worked over. However, at this time I don't have
enough confidence to do that. We'll be taking another look later
this morning with additional evidence from the 12z sounding. In
any case, the best chance for showers/storms in Las Vegas will
occur between 12z-18z this morning.

Another night of active convection is possible Saturday night as
dynamics associated with an upper level low currently over the bay
area remain present.

For Sunday expect the area of concern shifts to the west over San
Bernardino and Inyo counties as the low shifts west and begins to
fill. This is likely to result in a downward trend in convective
activity. However enough moisture will remain in place to
continue the flash flood threat. That said the Flash Flood Watch
will likely need additional trimming with this westward
progression.

.LONG TERM...Monday through Friday.

Closed low, which will have shifted westward off of the southern
California coast, will slowly drift northward on Monday before
pushing eastward onshore of the California coast on Tuesday. This
will continue southerly flow over the area while shifting best
moisture and forcing westward resulting in decreased activity
levels. Best chances for showers and storms for these days will be
across the higher elevations with more isolated activity in the
lower elevations. The low will continue on its eastward track on
Wednesday and Wednesday night passing across the local area late in
the day. It will weaken in the process as it dissolves into the
prevailing flow ahead of a more prominent trough entering the
Pacific northwest Thursday and Friday. As the trough passes overhead
on Wednesday rain chances will be limited to the southern Great
Basin and northern Mohave County with mostly dry weather expected
for Thursday and Friday as drier air filters in behind the exiting
shortwave.

As low approaches and passes across the area midweek breezy south to
southwest winds of 15-20 mph gusting around 25 mph will be possible
each day Tuesday through Thursday. Slightly higher winds will be
likely across the western Mojave Desert. Temperatures will rise a
couple degrees Monday to Tuesday before dropping back down below
normal midweek behind exiting trough.
&&

.SPOTTER INFORMATION STATEMENT...Another day of showers and
thunderstorms capable of producing gusty winds and flash flooding
is expected. Spotter activation is requested for San Bernardino
and Mohave Counties. Elsewhere, spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

Update...Pierce

SHORT TERM...........Wolcott
LONG TERM/AVIATION...Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

In the hours before

Local storm report, Sep 9, 8:52 AM PDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
852 AM PDT SAT SEP 9 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     FLASH FLOOD      1 WNW GOLDEN VALLEY     35.23N 114.24W
09/08/2017                   MOHAVE             AZ   LAW ENFORCEMENT

            TWO ROADS IN GOLDEN VALLEY WERE CLOSED LAST
            NIGHT DUE TO FLASH FLOODING. THEY WERE CHINO
            DR AND SHINURUMP DR.

&&

ASG

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:01 AM PDTAreal Flood AdvisoryVEFInyo3 hr
Sep 9, 12:16 PM PDTFlash Flood WarningVEFSan Bernardino4 hr
Sep 9, 12:38 PM PDTFlash Flood WarningVEFSan Bernardino5 hr
Sep 9, 1:47 PM PDTFlash Flood WarningVEFSan Bernardino4 hr
Sep 9, 2:17 PM PDTFlash Flood WarningVEFInyo4 hr

Nearby

Flash Flood Warnings in California, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.